The BMJ today publishes the findings of a large UK observational study by Vinogradova et al looking at the association between combined oral contraception (COC) and risk of venous thromboembolism (VTE). The authors conducted two nested case-control studies utilising data from the UK QResearch and Clinical Practice Research Datalink (CPRD) databases.
In 2005, the Faculty of Sexual and Reproductive Healthcare (FSRH) updated the original guidance on missed combined oral contraceptive pills (COCs)1 following publication of revised evidence-based recommendations from the World Health Organization.
This statement is a CEU response to a study published in the BMJ titled Low dose oestrogen combined oral contraception and risk of pulmonary embolism, stroke, and myocardial infarction in five million French women: cohort study.
Faculty of Sexual and Reproductive Healthcare (FSRH) guidance on Combined Hormonal Contraception1 (CHC), including combined oral contraceptive pills (COC), states that available data regarding the risk of stroke related to the use of CHC is conflicting. Although a meta-analysis reported a two-fold increase in the risk of ischaemic stroke with the use of low dose COCs, other studies have not found that COC use results in a statistically significant increased risk of ischaemic or haemorrhagic stroke.
This statement updates and replaces the Royal College of Obstetricians and Gynaecologists (RCOG) Green-top Guideline No. 40 on the same topic. It summarises Faculty of Sexual and Reproductive Healthcare (FSRH) recommendations and relevant information found within FSRH clinical guidance.
There have been recent discussions in the media (press and radio) about combined oral contraception and its effect on mood. While mood changes and depression are often cited as a side effect of oral contraceptive use, and a reason for discontinuation, evidence supporting an association is generally lacking.
Following a presentation at the annual meeting of the American Academy of Ophthalmology a number of media reports have reported a possible link between use of combined oral contraception (COC) and glaucoma.
There is limited data investigating combined hormonal contraceptives on glaucoma. One cohort study suggested that 5 or more years of COC use was associated with a 25% increase in the risk of glaucoma. Two UK cohort studies did not find consistent evidence of an increased risk.
Following concerns in France about the risk of thromboembolism associated with the constituents of different combined hormonal contraceptives, the European Medicines Agency (EMA) started a review of the benefits and risks of the socalled third and fourth generation (newer) combined hormonal contraceptives (CHCs) in February of this year.
A meta-analysis of combined oral contraceptives (COC) and the risk of venous thrombosis has been published in the British Medical Journal. The study analyses existing data from observational studies assessing the effect of different COCs on venous thrombosis.
Following a recent safety review, a letter has been issued to healthcare professionals from the manufacturers of Dianette® and other cyproterone acetate 2 mg/ ethinylestradiol 35 mcg (co-cyprindiol) products. The review by the Pharmacovigilance Risk Assessment Committee (PRAC) of the European Medicines Agency (EMA) followed concerns about the risk of thrombosis associated with co-cyprindiol. With the agreement of the EMA and Medicines and Healthcare products Regulatory Authority (MHRA), a letter has been issued to raise awareness of the thrombosis risks and the outcome of the review.